Vol. 101, No. 1, 1982

Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Polynomial forms on affine manifolds

William Goldman and Morris William Hirsch

Vol. 101 (1982), No. 1, 115–121
Abstract

An affine manifold is a differentiable manifold without boundary together with a maximal atlas of coordinate charts such that all coordinate changes extend to affine automorphisms of Rn. These distinguished charts are called affine coordinate systems.

Throughout this paper M denotes a connected affine manifold of dimension n 1. We write E for Rn.

A tensor (field) on M is called polynomial if in all affine coordinate systems its coefficients are polynomial functions in n variables. In particular a real-valued function on M may be polynomial.

It is unknown whether there exists any compact affine manifold admitting a nonconstant polynomial function. The main purpose of this paper is to prove that for certain classes of affine manifolds there is no such function. These results are then applied to demonstrate that certain polynomial forms must also vanish. For related results, see Fried, Goldman, and Hirsch [2], Fried [1], [6], and [5].

Mathematical Subject Classification 2000
Primary: 53C10
Secondary: 53C15, 57R15, 58A10
Milestones
Received: 10 June 1981
Published: 1 July 1982
Authors
William Goldman
Department of Mathematics
University of Maryland
College Park MD 20742
United States
http://www.math.umd.edu/~wmg/
Morris William Hirsch